Alert archive / Texas / Flash Flood Warnings in 2006

Flash Flood Warning 85, NWS El Paso, TX

August 30, 2006El Paso County, Texas

NWS El Paso, TX issued this flash flood warning at Aug 30, 2006, 11:45 PM MDT for El Paso County, Texas. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 30, 2006, 11:45 PM MDT (05:45 UTC)
Expired
Aug 31, 2006, 12:45 AM MDT
In force
60 min
Issued by
NWS El Paso, TX
Area
Counties, with a storm outline in the text

County El Paso County, TX

The radar

The El Paso radar (KEPZ), 31 km from the middle of the area, began a volume at 05:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 5.8 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2006-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 405 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2006-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
405 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
2013 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEPZ 310546
FFWEPZ
TXC141-310645-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
1145 PM MDT WED AUG 30 2006

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL EL PASO COUNTY IN TEXAS
  THIS INCLUDES THE CITIES OF...MONTANA VISTA...FORT BLISS...EL PASO

* UNTIL 1245 AM MDT

* AT 1136 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR 
INDICATED   FLASH FLOODING FROM A THUNDERSTORM OVER THE EL PASO 
METROPOLITAN AREA.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE 
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS 
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3179 10653 3160 10612 3196 10615 3198 10655

$$

ROGASH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 2:20 PM MDT, 9 hours 25 minutes earlier.

Area forecast discussion, Aug 30, 2:20 PM MDT, 9 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
220 PM MDT WED AUG 30 2006

.SYNOPSIS...
ISOLATED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE THROUGH FRIDAY AS HIGH PRESSURE ALOFT KEEPS THE MAIN AREA
OF MOISTURE SOUTH OF THE FORECAST AREA. A STRONG COLD FRONT WILL
MOVE INTO THE REGION SATURDAY THAT WILL LOWER TEMPERATURES AND
INCREASE CHANCES FOR RAIN DURING THE WEEKEND. A SLIGHT CHANCE OF
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE NEXT WEEK AS HIGH
PRESSURE AND A NORTHERLY FLOW OCCUR.

&&

.DISCUSSION...
THE NEAR TERM WEATHER PATTERN WILL REMAIN FAIRLY QUIET THE NEXT
COUPLE OF DAYS AS HIGH PRESSURE ALOFT KEEPS THE MAIN MOISTURE
PLUME OUT OF THE AREA AND HELPS SUPPRESS CONVECTION WITH THE
REGION. DAY TIME HEATING AND RESIDUAL MOISTURE WILL COMBINE TO
GENERATE SOME ISOLATED THUNDERSTORMS THIS AFTERNOON AND TONIGHT
AND AGAIN TOMORROW. THE SOUTHWEST MOUNTAINS AND THE BOOTHEEL OF
NEW MEXICO WILL SEE SCATTERED THUNDERSTORMS DUE TO MORE AVAILABLE
MOISTURE PRESENT IN THOSE LOCATIONS.

A CHANGE IN THE PATTERN WILL OCCUR SATURDAY AS A COLD FRONT MOVES
INTO THE AREA. MODELS DO DIFFER ON THE TIMING OF THE FRONT BUT NOT
MUCH ON ITS STRENGTH. A STRONG SURFACE HIGH IN THE PLAINS WILL
PUSH THE FRONT THROUGH THE FORECAST AREA WITH DECENT EAST WINDS
AND SEVERAL DEGREES OF COOLING EXPECTED. LIFT ALONG THE FRONTAL
BOUNDARY SHOULD BE DECENT WITH INCREASED CHANCES FOR RAIN EXPECTED
SATURDAY THROUGH SUNDAY. SOME AREAS MAY SEE ONE TO TWO INCH
AMOUNTS FROM SHOWERS AND THUNDERSTORMS THAT FORM. AT THIS TIME
MODELS DO NOT PROJECT THAT MOISTURE FROM HURRICANE JOHN ON THE
MEXICAN COAST WILL REACH THE REGION BUT IT WILL HAVE TO BE
MONITORED SHOULD THE TRACK OF THE STORM CHANGE.

BY NEXT MONDAY AS THE FRONT LOSES DEFINITION THE HIGH ALOFT SHOULD
STRENGTHEN TO THE NORTHWEST OF THE FORECAST AREA...PLACING THE
REGION UNDER A NORTHERLY FLOW ALOFT. WEAK IMPULSES IN THE FLOW AND
RESIDUAL MOISTURE WILL COMBINE TO GENERATE SCATTERED MOUNTAIN AND
ISOLATED LOWLAND THUNDERSTORMS THROUGH MUCH OF NEXT WEEK.

&&

.AVIATION...VALID 31/00Z-01/00Z
GENERALLY VFR CONDITIONS EXCEPT FOR ISOLATED AREAS OF MVFR FOR
CIGS/VSBY NEAR THUNDERSTORMS DURING THE EVENING AND TOMORROW
AFTERNOON. THERE IS A POTENTIAL FOR THUNDERSTORM OUTFLOW WIND
GUSTS UP TO 40 KTS THIS EVENING. SEE APPROPRIATE TAF AND TWEBS FOR
FURTHER INFORMATION.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 68  90  69  91  70 /  10  10  20  20  20
SIERRA BLANCA TX        59  87  58  90  56 /  10  10  20  20  20
LAS CRUCES              65  89  67  91  68 /  10  10  20  20  20
ALAMOGORDO              65  88  66  94  67 /  10  10  20  20  20
CLOUDCROFT              47  71  47  72  47 /  20  30  20  30  30
TRUTH OR CONSEQUENCES   64  85  65  90  66 /  10  10  20  20  20
SILVER CITY             59  85  59  85  63 /  30  30  30  30  30
DEMING                  63  89  64  91  65 /  30  30  20  20  20
LORDSBURG               62  91  62  91  64 /  30  30  30  20  20

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...

04
Hazardous weather outlook, Aug 30, 11:42 AM MDT, 12 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1142 AM MDT WED AUG 30 2006

NMZ022>025-030>032-TXZ055-056-311745-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1142 AM MDT WED AUG 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED LOWLAND AND SCATTERED MOUNTAIN THUNDERSTORMS WILL DEVELOP
THIS AFTERNOON AND EVENING. SOME OF THE STORMS MAY PRODUCE HEAVY
RAIN WITH LOCALIZED FLOODING ALONG DRAINAGES...ARROYOS AND LOW
LYING AREAS AND ROADS POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
ISOLATED LOWLAND AND SCATTERED MOUNTAIN THUNDERSTORMS WILL BE
POSSIBLE THROUGH FRIDAY WITH A FEW STORMS PRODUCING HEAVY
RAINFALL. A COLD FRONT MAY ENHANCE SHOWERS AND THUNDERSTORMS FOR
THE WEEKEND...DIMINISHING SOME FOR THE FIRST PART OF NEXT WEEK.
SHOULD WIDESPREAD HEAVY RAIN OCCUR...FLOODING ALONG
ARROYOS...DRAINAGES AND LOW LYING AREAS MAY BECOME A POSSIBILITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD CONTACT THE LOCAL WEATHER OFFICE IF SEVERE WEATHER
OR FLOODING CONDITIONS OCCUR AT THEIR LOCATION.

LUNDEEN

In the hours before

Special weather statement, Aug 30, 8:09 PM MDT, 3 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
809 PM MDT WED AUG 30 2006

NMZ024-032-TXZ055-310330-
SOUTHERN DESERT NM-EL PASO TX
809 PM MDT WED AUG 30 2006

AT 740 PM MDT...A CLUSTER OF THUNDERSTORMS WERE MOVING SLOWLY NORTH
ALONG THE INTERSTATE 10 AND 25 CORRIDOR BETWEEN EL PASO AND LAS
CRUCES.  RAINFALL RATES UP TO AN INCH PER HOUR ARE ALREADY OCCURRING
WITH THE STRONGEST STORMS. LOCALLY HEAVY RAINFALL...WINDS GUSTING TO
40 MPH...AND FREQUENT CLOUD TO GROUND LIGHTNING ARE POSSIBLE WITH
THESE STORMS.

PONDING OR RUNNING WATER IS LIKELY IN LOW SPOTS ACROSS LOCAL ROADS.
EXERCISE CAUTION...ESPECIALLY AT NIGHT...WHEN APPROACHING WATER
ACROSS THE ROADWAY.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE VINTON...WESTWAY...LA
MESA...LA UNION...MESQUITE AND VADO.

TRIPOLI
Special weather statement, Aug 30, 10:50 PM MDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
1050 PM MDT WED AUG 30 2006

NMZ022>024-031-032-TXZ055-310530-
SIERRA COUNTY LAKES REGION NM-SOUTHERN DESERT NM-
SOUTHWEST DESERT/MIMBRES BASIN NM-EL PASO TX-
SOUTHWEST MOUNTAINS/LOWER GILA REGION NM-
TULAROSA BASIN/SOUTHERN DESERT NM-
1050 PM MDT WED AUG 30 2006

...THUNDERSTORMS INCREASING  ACROSS WESTERN TEXAS AND SOUTHERN NEW
MEXICO...

AT 1042 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORMS WERE INCREASING ACROSS SOUTHERN NEW MEXICO AND
WESTERN TEXAS. THE STRONGEST STORMS WERE MOVING NORTHWARD INTO THE
CITY OF EL PASO AND SOUTHERN DONA ANA COUNTY NEAR SANTA TERESA AND
SUNLAND PARK.

ANOTHER STRONG THUNDERSTORM WAS MOVING ACROSS INTERSTATE 25 NEAR
HATCH NEW MEXICO. STORMS WERE ALSO INCREASING OVER EASTERN LUNA
COUNTY NEAR INTERSTATE 10 AND ALSO AROUND DEMING.

THE STORMS MAY PRODUCE LOCALLY HEAVY RAINS WITH STREET FLOODING
ALONG WITH FREQUENT LIGHTNING...SMALL HAIL AND WIND GUSTS TO 40 MPH.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.

ROGASH
Special weather statement, Aug 30, 11:34 PM MDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
1134 PM MDT WED AUG 30 2006

NMZ022>024-031-032-TXZ055-310615-
SIERRA COUNTY LAKES REGION NM-SOUTHERN DESERT NM-
SOUTHWEST DESERT/MIMBRES BASIN NM-EL PASO TX-
SOUTHWEST MOUNTAINS/LOWER GILA REGION NM-
TULAROSA BASIN/SOUTHERN DESERT NM-
1134 PM MDT WED AUG 30 2006

...STRONG THUNDERSTORMS CONTINUE ACROSS WESTERN TEXAS AND SOUTHERN
NEW MEXICO...

AT 1125 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS CAPABLE OF PRODUCING HEAVY RAINS AND STREET
FLOODING...WINDS UP TO 40 MPH...FREQUENT LIGHTNING AND SMALL HAIL
MOVING ACROSS PORTIONS OF WESTERN TEXAS AND SOUTHERN NEW MEXICO.

STRONGEST STORMS WERE OVER THE EL PASO METROPOLITAN AREA AND AROUND
SANTA TERESA AND SUNLAND PARK NEW MEXICO. OTHER STRONG THUNDERSTORMS
WERE OVER LUNA COUNTY ACROSS INTERSTATE 10 AND AROUND DEMING.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.

ROGASH

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 12:39 AM MDTFlash Flood WarningEPZEl Paso2 hr

Nearby

Flash Flood Warnings in Texas, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.